Severe Euglycemic Diabetic Ketoacidosis After Semaglutide-Associated Poor Intake Despite Empagliflozin Discontinuation: A Case Report.
Kianoush Niknam, Tahmoores Niknam
✦ AI-curated · Sources linked
Case in brief
A 68-year-old woman with long-standing type 2 diabetes developed several weeks of nausea, intermittent vomiting and diarrhea, and minimal oral intake after starting semaglutide. She presented with weakness, dyspnea, slowed speech, and disorientation. Although glucose was 132 mg/dL, testing showed severe high-anion-gap metabolic acidosis (venous pH 7.13, bicarbonate 9 mmol/L, anion gap 26 mmol/L) and beta-hydroxybutyrate of 99.5 mg/dL, consistent with euglycemic diabetic ketoacidosis. Medication reconciliation indicated she had stopped empagliflozin and other diabetes medications about two weeks earlier but continued semaglutide. She improved with intravenous fluids, dextrose, insulin, and electrolyte replacement.
What made this case unusual
Severe euglycemic ketoacidosis occurred despite reported discontinuation of empagliflozin, in the setting of semaglutide-associated gastrointestinal symptoms and markedly reduced intake. The authors describe this temporal association as a plausible contribution, not proof of causation.
Diagnostic / clinical pearl
Near-normal glucose does not exclude diabetic ketoacidosis. In a patient with compatible symptoms and poor intake, assess ketones and acid-base status rather than relying on glucose alone.